- Pascale Mathelier-Fusade
- … show all 1 hide
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Drugs may cause urticaria by different mechanisms. The most well-known mechanism is the allergic reaction mediated by immunoglobulin (Ig)E antibodies, which induce acute generalized urticaria. Allergic reactions to β-lactams are the most common cause of adverse drug reaction mediated by IgE antibodies. However, IgE antibodies are not always necessary to activate the release of mediators from mast cells and induce acute urticarias. Some drugs, such as opiates or codeine, act directly on mast cells, and others, such as aspirin and nonsteroidal anti-inflammatories, induce an exacerbation of chronic urticaria by a pharmacological mechanism involving the arachidonic acid metabolism. Additionally, angioedema is a well-known complication of angiotensin-converting enzyme inhibitors by its action on bradykinin, which is a potent vasodilatator agent. Topical drugs, such as antibiotics, disinfectants, or anesthetics, may cause urticaria, which sometimes progresses to generalized urticaria and, more rarely, to anaphylactoid reactions.
- Kaplan, A. P. (2002), N Engl J Med 346, 175–179. CrossRef
- Juhlin, L. (1981), Br J Dermatol 104, 369–381. CrossRef
- Bindsley-Jensen, C. and Greave, M. (2000), J Eur Acad Dermatol Venereol 14, 175–180. CrossRef
- Sanchez-Borges, M. and Caballero-Fonseca, F. (2002), Am J Clin Dermatol 3, 599–607. CrossRef
- Quiralte, J. and Conde, J. (2004), Ann Allergy Asthma Immunol 93, 360–364. CrossRef
- Senna, G. E. and Canonica, G. W. (2003), Allerg Immunol 35, 393–396.
- Valero, S. and Picardo, C. (2002), Allergy 57, 1214–1215. CrossRef
- Grimm, V. and Ring, J. (2002), J Allergy Clin Immunol 109, 370. CrossRef
- Murr, D. and Cosnes, A. (2003), Ann Dermatol Venereol 130(5), 519–521.
- Scrivener, Y. and Grosshans, E. (1998), Ann Dermatol Venereol 125, 251–254.
- Mathelier-Fusade, P. (2003), Ann Dermatol Venereol 130, 31–34.
- Asero, R. (2003), J Allergy Clin Immunol 111, 1095–1098. CrossRef
- Ducroix, J. P. and Andrejak, M. (2004), Rev Med Intern 25, 501–506. CrossRef
- Israili, Z. H. and Hall, H. D. (1992), Ann Intern Med 117, 234–242.
- Molinaro, G. and Adam, A. (2002), J Pharmacol Exp Ther 303, 232–237. CrossRef
- Cicardi, M. and Agostoni, A. (2004), Arch Intern Med 164, 910–913. CrossRef
- Irons, B. K. and Kumar, A. (2003), Ann Pharmacother 37, 1024–1027. CrossRef
- Borazan, A. and Yilmaz, A. (2003), Allergy 58, 454. CrossRef
- Howes, L. G. and Tran, D. (2002), Drug Saf 25, 73–76. CrossRef
- Van Rijnsoever, E. W. and Feenstra, J. A. (1998), Arch Inter Med 558, 2063–2065. CrossRef
- Abdi, R. and Ntoso, K. A. (2002), Pharmacotherapy 22, 1173–1175. CrossRef
- Burches, E. and Pelaez, A. (2000), Allergy 55, 1199. CrossRef
- Waton, J. and Barbaud, A. (2004), Contact Dermatitis 51, 284–287. CrossRef
- Krautheim, A. B. and Bircher, A. J. (2004), Contact Dermatitis 50, 113–116. CrossRef
- Autegarden, J. E. and Leynadier, F. (1999), Contact Dermatitis 40, 215. CrossRef
- Drug-induced urticarias
Clinical Reviews in Allergy & Immunology
Volume 30, Issue 1 , pp 19-23
- Cover Date
- Print ISSN
- Online ISSN
- Humana Press
- Additional Links
- nonsteroidal anti-inflammatory drugs
- angiotensin-converting enzyme inhibitors
- Industry Sectors
- Author Affiliations
- 1. Centre d'Allergologie, Hópital Tenon, Paris, France